#BeDrugSmart Tips: Naloxone Saves Lives

Updated: Oct 15

In 2019, 11 people died per day from opioid-related overdoses in Canada.¹ An overdose can happen to anyone taking prescribed or street opioids. It affects all age, gender and socio-economic groups. To end overdose deaths, we need to end the stigma associated with them and know what to do in the event of an overdose.



Opioids are pain relievers that include:

  • Morphine and its derivatives (Codeine, Oxycodone, Hydromorphone)

  • Drugs used for addiction treatment, such as Methadone or Buprenophine

  • Heroin (2-4 times more potent than Morphine)

  • Fentanyl (50 times more potent than Heroin)

An overdose happens when too much of an opioid stops a person's breathing. There is no specific dose that leads to an overdose; it varies by person and environment, and is difficult to predict. Most (94%) overdoses happen by accident.²


Overdose deaths are often preventable. Naloxone saves lives.


Naloxone is a medication that temporarily reverses the effects of an overdose from opioids. There is a 27-46% decrease in opioid-related deaths when naloxone is given to the individual during an overdose, compared to individuals who do not receive naloxone.³ If more people have access to naloxone it will help address the rising number of opioid overdoses and deaths in Canada.


Free, take-home naloxone kits are available via the Ontario Naloxone Pharmacy Program (ONPP). As a participating pharmacy, DrugSmart can distribute naloxone kits to:

  • someone currently using opioids;

  • a past user who may return to opioid use;

  • a family member or friend of someone who is at risk of an opioid overdose;

  • a client of a needle syringe program or hepatitis C program; and/or

  • someone newly released from a correctional facility.



We believe naloxone kits are an essential item in every household first aid kit



Our pharmacists provide training on how to recognize the signs of an overdose, what to do during a suspected overdose, and how to administer a life-saving dose of naloxone.


HOW TO GET YOUR FREE NALOXONE KIT

  • Visit your local DrugSmart Pharmacy. Go to the pharmacy counter, and speak to the pharmacist. Your training will be conducted on-site, and then your kit will be dispensed for you to take home.

  • Order it online or on our mobile app. Visit BeDrugSmart.ca/shop or download the DrugSmart Pharmacy app. You will find the Naloxone Kit item in the First Aid category. Indicate whether you would prefer in-person or video training, and add the item to your cart. After checking out, we will contact you to schedule your training and can ship your kit directly to you once training has been completed.



How to administer NARCAN® Nasal Spray (naloxone)



NARCAN® (naloxone HCl) Nasal Spray is an emergency treatment of a known or suspected opioid overdose. If you suspect an opioid overdose, administer NARCAN® Nasal Spray and get emergency medical assistance right away.


KEY STEPS TO ADMINISTERING NARCAN® NASAL SPRAY*:

  1. PEEL. Peel back the package to remove the device. Hold the device with your thumb on the bottom of the red plunger and 2 fingers on the nozzle.

  2. PLACE. Place and hold the tip of the nozzle in either nostril until your fingers touch the bottom of the patient's nose.

  3. PRESS. Press the red plunger firmly to release the dose into the patient's nose.

*Administer in accordance with the Instructions for Use. This is not a substitute for emergency medical care. When administering NARCAN® Nasal Spray, always be sure to call 911 right away, even if the person wakes up. Keep the patient under surveillance or close watch. If breathing does not return to normal or if breathing difficulty resumes, after 2-3 minutes, give an additional dose of NARCAN® Nasal Spray using a new device in the alternate nostril. Repeat doses may be necessary.


For additional safety considerations, please visit: https://www.narcan.com/how-to-use-narcan



It's time to #EndOverdose


An overdose can happen to anyone you know: a friend, a parent, a child, a co-worker. There is no harm in being prepared, because overdose deaths are preventable when help is given quickly.


It's time to #EndOverdose. Source: overdoseday.com

KNOW THE SIGNS:

  • their lips or fingertips are blue or purple

  • you can't wake the person up

  • you hear deep snoring or gurgling sounds

  • their breathing is very slow, erratic, or has stopped altogether

  • their pupils are very small

  • their body is limp


KNOW WHAT TO DO:

If you suspect someone is having an overdose, call 911 immediately. Then give them a dose of naloxone to temporarily restore breathing and stay with the person until help arrives.


The effects of naloxone do not last as long as the effects of an opioid drug, which is why naloxone alone is not enough to completely stop an overdose. The important thing is that it provides extra time for the emergency response team to arrive and start a medical intervention.



Order your naloxone kit today


References

  1. https://www.canada.ca/en/health-canada/services/publications/healthy-living/canada-opioid-crisis-fact-sheet.html

  2. canada.ca/opioids

  3. Opioid overdose rates and implementation of overdose education and nasal naloxone distribution in Massachusetts: interrupted time series analysis. BMJ, January 2013.

  4. https://www.narcan.com/how-to-use-narcan

  5. OverdoseDay.com

© 2020 DrugSmart Pharmacy™ Group (DSPG) Inc.

HQ: 10-81 Zenway Blvd, Woodbridge ON L4H 0S5

How are we doing? Click here to let us know!

Careers | Terms of Use | Privacy Policy

OCP logo.png
DSP Logo - Circle Only.png
  • Facebook
  • Twitter
  • Instagram
  • LinkedIn